Thunderstorm Wind, Smith
- When
- July 6, 11:40 PM CST
- Where
- Smith County, 1.48 mi NNW of Cora
- Measured
- 54 kt (62 mph) measured gust
- Reported by
- Mesonet
- Coordinates
- 39.900, -98.680
The tail end of a bow echo produced severe winds over part of north central Kansas on this Wednesday night. This was a very busy evening and night for thunderstorms over Nebraska.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS GID wrote it up.
The tail end of a bow echo produced severe winds over part of north central Kansas on this Wednesday night. This was a very busy evening and night for thunderstorms over Nebraska. Three individual squall lines formed from northeast to southwest, two of which evolved into small-scale bow echoes. The southernmost bow echo began as a small cluster of storms early in the evening, just north of the state line in southwest Nebraska. By 9 p.m. CST, the bow echo had formed in the McCook vicinity, with a measured gust of 62 mph at the McCook airport, at 8:58 p.m. CST. This bow echo expanded in size and tracked mostly across south central Nebraska, between Interstate 80 and the Kansas state line. Shortly after 10 p.m. CST, the gust front penetrated north Phillips County, and by 11 p.m. CST, thunderstorms at the tail end of the bow crossed the state line into northeast Phillips County. These storms advanced into Smith and Jewell Counties through 2 a.m. CST, gradually becoming oriented from west to east before exiting north central Kansas. A mesonet station a few miles northwest of Lebanon measured a gust of 62 mph a little before midnight CST.
A very weak cold front sagged into Nebraska the previous night and was located roughly along the northern Kansas border daybreak Wednesday. As the day progressed, the front gradually lifted north as a warm front as low pressure over Wyoming deepened to 1000 mb. In the upper levels, the flow was zonal with the Westerlies confined to the northern third of the United States. A subtropical high was over Texas. 500 mb observations suggest there was a weak/subtle shortwave trough moving across the Central Plains, possibly aiding thunderstorm development. Just prior to thunderstorms moving into north central Kansas, temperatures were in the upper 70s, and dewpoints were around 70. Yet, mid-level lapse rates were very steep (8 degrees C/km), resulting in MLCAPE between 2000 and 4000 J/kg. Effective deep layer shear was around 50 kts.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Hastings, NE wrote its last area forecast discussion before the first event at Jul 6, 11:21 PM CST, 19 minutes earlier.
Area Forecast Discussion National Weather Service Hastings NE 1221 AM CDT THU JUL 7 2016 .UPDATE... Issued at 932 PM CDT Wed Jul 6 2016 Updated the forecast this evening to increase chances of showers/thunderstorms. Storms have become quite organized and have plenty of shear and mid-level instability to work with. && .SHORT TERM...(This evening through Thursday) Issued at 318 PM CDT Wed Jul 6 2016 Plenty of instability across the region this afternoon with a strong CAP inhibiting any convective development locally. If there is enough forcing to overcome this CAP...any storms that do develop will rapidly intensify and have the potential to become severe...which more than justifies the slight risk for severe weather the storm prediction center has advertised for much of the local area. That said...the confidence of the CAP being broken through the late afternoon hours appears very low...and consequently trimmed precipitation chances across much of the local area through the early evening hours. Thereafter...some short term model guidance is attempting to hold together the convection presently developing over the high plains and propagating it eastward across the local area during the early evening hours. While the HRRR appears to be one of the more aggressive solutions...and most guidance is dry...cannot completely rule out the chance for a line of storms developing with strong winds being the primary concern...and maintained this possibility in the forecast to coincide with a severe thunderstorm watch that was just issued. That said...The better chance for precipitation appears to come during the late evening through overnight hours as the main upper level disturbance brushes the northern/eastern fringes of the local forecast area. As the LLJ intensifies and feeds into this disturbance...expect this convection to maintain itself through the early morning hours Thursday...with cooler air filtering in behind this shortwave during the daytime hours. While there is some question in just how much low level stratus will filter in behind the wave...which could have a significant impact on temperatures...only tweaked down temps across south central Nebraska as the bulk of this stratus will be focused to our north/east. .LONG TERM...(Thursday night through Wednesday) Issued at 318 PM CDT Wed Jul 6 2016 Cooler air will continue to settle in across the entire forecast area Thursday night through Friday...as temperatures across the region return to near or just below seasonal norms Friday afternoon. While the daytime hours Friday look dry...expect a chance for thunderstorms to creep in from the southwest Friday night as the first of several upper level disturbances brushes the local area. As a result...expect periodic small chances for Thunderstorms across the local area Friday night through next Wednesday...with the best chance for more widespread precipitation coming next Monday night...as a stronger wave is currently forecast to cross the plains then. Temperature wise...do not anticipate a significant change in the overall airmass behind Thursdays cool front...with near seasonal temps forecast beyond Friday and into next week. && .AVIATION...(For the 06Z KGRI/KEAR TAFS through 06Z Thursday night) Issued at 1219 AM CDT Thu Jul 7 2016 Thunderstorms are nearly through the KEAR terminal and will be moving through the KGRI terminal in the next hour or so. There could be a few thunderstorms for a couple hours then there should be clearing. && .GID Watches/Warnings/Advisories... NE...None. KS...None. && UPDATE...Heinlein SHORT TERM...Rossi LONG TERM...Rossi AVIATION...JCB
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE HASTINGS NE 930 PM CDT WED JUL 6 2016 KSZ005>007-017>019-NEZ039>041-046>049-060>064-072>077-082>087- 071200- PHILLIPS-SMITH-JEWELL-ROOKS-OSBORNE-MITCHELL-VALLEY-GREELEY-NANCE- SHERMAN-HOWARD-MERRICK-POLK-DAWSON-BUFFALO-HALL-HAMILTON-YORK- GOSPER-PHELPS-KEARNEY-ADAMS-CLAY-FILLMORE-FURNAS-HARLAN-FRANKLIN- WEBSTER-NUCKOLLS-THAYER- 930 PM CDT WED JUL 6 2016 THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTH CENTRAL NEBRASKA AND PORTIONS OF NORTH CENTRAL KANSAS. .DAY ONE...TONIGHT. A LINE OF THUNDERSTORMS DEVELOPING ACROSS THE WESTERN HIGH PLAINS WILL PROPAGATE EAST ACROSS THE LOCAL AREA DURING THE LATE AFTERNOON HOURS...WITH 60 MPH WINDS AND HAIL UP TO 2 INCHES IN DIAMETER BEING THE PRIMARY CONCERNS. THE FOCUS OF THIS ACTIVITY APPEARS TO BE WEST OF HIGHWAY 281...WITH ADDITIONAL CHANCES FOR SEVERE THUNDERSTORM DEVELOPMENT POSSIBLE LATE THIS EVENING THROUGH THE OVERNIGHT HOURS...ESPECIALLY NORTH OF THE NEBRASKA AND KANSAS STATE LINE. .DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY. THERE IS A CHANCE FOR THUNDERSTORMS ON THURSDAY. IF THESE STORMS DEVELOP THEY COULD BE SEVERE WITH HAIL TO THE SIZE OF GOLF BALLS AND DAMAGING WINDS TO 60 MPH. THE MAIN AREA WILL BE ALONG AND NORTHEAST OF A HEBRON TO ORD NEBRASKA LINE. THUNDERSTORMS MAY ALSO BE POSSIBLE ALONG AND SOUTH OF INTERSTATE 80 FRIDAY NIGHT AND THEN AGAIN OFF AND ON SATURDAY THROUGH TUESDAY. SOME OF THESE STORMS COULD BE STRONG, BUT IT IS TOO EARLY TO CONFIDENTLY ASSESS IF THEY WILL BE SEVERE. STAY TUNED TO LATER FORECASTS. HEAT INDICES WILL BE BETWEEN 100 TO 105 THURSDAY AFTERNOON MAINLY ALONG AND SOUTHEAST OF A YORK NEBRASKA TO PHILLIPSBURG KANSAS LINE. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION MAY BE NEEDED LATE THIS AFTERNOON OR EVENING. && MORE INFORMATION MAY BE OBTAINED AT THE FOLLOWING WEB PAGE: HTTP://WWW.WEATHER.GOV/HASTINGS (ALL LOWERCASE) HEINLEIN
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE HASTINGS NE
1058 PM CDT WED JUL 6 2016
NEZ040-046-047-070445-
HOWARD NE-GREELEY NE-SHERMAN NE-
1058 PM CDT WED JUL 6 2016
...SIGNIFICANT WEATHER ADVISORY FOR NORTHERN HOWARD...SOUTHERN
GREELEY AND NORTHEASTERN SHERMAN COUNTIES UNTIL 1145 PM CDT...
AT 1058 PM CDT...DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM OVER
LOUP CITY...OR 21 MILES SOUTH OF ORD...MOVING EAST AT 45 MPH.
HALF INCH HAIL AND WIND GUSTS UP TO 50 MPH WILL BE POSSIBLE WITH THIS
STORM.
LOCATIONS IMPACTED INCLUDE...
ST. PAUL...LOUP CITY...WOLBACH...ELBA...ASHTON...FARWELL...COTESFIELD...
CUSHING AND SHERMAN RESERVOIR DAM.
A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL MIDNIGHT CDT FOR
CENTRAL NEBRASKA. A SEVERE THUNDERSTORM WATCH ALSO REMAINS IN EFFECT
UNTIL 300 AM CDT FOR CENTRAL NEBRASKA.
LAT...LON 4122 9829 4120 9907 4138 9909 4139 9898
4139 9875 4142 9875 4147 9829
TIME...MOT...LOC 0358Z 264DEG 41KT 4130 9897
HEINLEINSPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE HASTINGS NE
1124 PM CDT WED JUL 6 2016
NEZ048-049-061>064-074>076-070500-
MERRICK NE-CLAY NE-YORK NE-HALL NE-POLK NE-KEARNEY NE-HAMILTON NE-
ADAMS NE-BUFFALO NE-
1124 PM CDT WED JUL 6 2016
...SIGNIFICANT WEATHER ADVISORY FOR SOUTHEASTERN BUFFALO...CLAY...
HAMILTON...HALL...YORK...SOUTHERN POLK...CENTRAL KEARNEY...
SOUTHWESTERN MERRICK AND ADAMS COUNTIES UNTIL MIDNIGHT CDT...
AT 1122 PM CDT...DOPPLER RADAR WAS TRACKING AN OUTFLOW BOUNDARY WITH
STRONG WIND. THE OUTFLOW BOUNDARY EXTENDED FROM NEAR CENTRAL CITY TO
7 MILES NORTHWEST OF MINDEN. MOVEMENT WAS EAST SOUTHEAST AT 50 MPH.
WIND GUSTS UP TO 50 MPH WILL BE POSSIBLE WITH THIS OUTFLOW BOUNDARY.
LOCATIONS IMPACTED INCLUDE...
GRAND ISLAND...HASTINGS...YORK...AURORA...CENTRAL CITY...MINDEN...GIBBON...
SUTTON...WOOD RIVER...STROMSBURG...SHELTON...HARVARD...HENDERSON...KENESAW...
OSCEOLA...DONIPHAN...CLAY CENTER...JUNIATA...ALDA AND HAMPTON.
THIS INCLUDES INTERSTATE 80 BETWEEN MILE MARKERS 282 AND 359.
A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL MIDNIGHT CDT FOR
SOUTH CENTRAL NEBRASKA. A SEVERE THUNDERSTORM WATCH ALSO REMAINS IN
EFFECT UNTIL 300 AM CDT FOR SOUTHEASTERN NEBRASKA.
LAT...LON 4070 9767 4070 9782 4061 9783 4035 9825
4035 9855 4054 9918 4105 9833 4105 9829
4108 9829 4125 9799 4115 9737 4088 9737
TIME...MOT...LOC 0422Z 286DEG 41KT 4120 9801 4058 9905
HEINLEINPRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE HASTINGS NE
1129 PM CDT WED JUL 06 2016
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1126 PM HAIL ATLANTA 40.37N 99.47W
07/06/2016 E0.75 INCH PHELPS NE STORM CHASER
&&
WESELYPRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE HASTINGS NE
1142 PM CDT WED JUL 06 2016
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1132 PM TSTM WND GST GRAND ISLAND AIRPORT 40.97N 98.32W
07/06/2016 M55 MPH HALL NE ASOS
THUNDERSTORM WIND GUST REPORTED AT THE AIRPORT.
&&
PBEDAPRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE HASTINGS NE
1207 AM CDT THU JUL 07 2016
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1202 AM HAIL 8 N FRANKLIN 40.21N 98.95W
07/07/2016 E1.00 INCH FRANKLIN NE STORM CHASER
&&
JCBPRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE HASTINGS NE
1234 AM CDT THU JUL 07 2016
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1224 AM TSTM WND GST 5 NW RED CLOUD 40.14N 98.59W
07/07/2016 E62 MPH WEBSTER NE MESONET
&&
WESELYThe Grand Island radar (KUEX), 51 km away, was scanning. The volume nearest the first event began at 05:37 UTC.
1 thunderstorm wind. Local standard time, as filed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Kansas in 2016Every state in 2016This day in weather historyWarnings in Kansas, July 2016
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 641150.